I'm 35 years old and recently diagnosed with low B12 (60).
I had several symptoms, fatigue,. breathlessness, palpitations, tiredness (ache) in my feet and especially hands, as well as some numbness in my fingers. These had gone on for a period of years (less so the fatigue). I am also about 60lbs over weight.
I had a course of 6 injections in 6 weeks and my B12 is now 900 and I feel markedly less fatigued. The palpitations and breathlessness have remained but the ache and numbness in my hands and feet have seemed to actually gotten worse. Perhaps I am just more aware of them?
They now feel almost clumsy, tingly and weak, not markedly or debilitatingly so but definitely worse. I had put everything down to the B12 deficiency but my doctor is discounting this as a cause and sending me to a neurologist and a cardiologist.
I have now gotten myself into a panic that the symptoms match ALS. I know its not possible to say anything definitively but is there anything that I can test myself on to put my mind at ease while I await the neurologist.
Could my doctor be wrong and a longstanding B12 deficiency have caused the problems, or would I have begun to have seen an improvement rather than a perceived deterioration at this stage. I began treatment about 3 months ago.
I'm not an expert on ALS but i do know vitamin B12 deficiency is a mimic of this disease. And your vitamin B12 wasn't low, it was severe!
"In severe deficiency, there is actually a degeneration of the myelin shealth. The stuff begins to literally erode." - John Pinto, Ph.D on vitamin B12 deficiency.
It was about a year for the numbness in my arm (my entire arm and hand was numb) to be around 90% better after starting B12 treatment. The last 10% is permanent nerve damage. I have permanent nerve damage in other areas as well. The speed of remyelination depends on the extent of the damage. And there may be permanent nerve damage if B12 deficiency is not treated in time.
I have had all of your symptoms due to autoimmune pernicious anaemia (no symptoms now unless i stop my sublingual B12 spray for a few days); Hashimoto's thyroiditis (i am having both hyper and hypo symptoms and that causes every symptom you have listed from breathlessness to weight gain - not optimally treated yet); and the muscle twitching was in particular due to magnesium deficiency although hypothyroidism is a cause of muscle twitches.
But of course there could be any number of reasons for your symptoms. Check on Wikipedia for the numerous causes of peripheral neuropathy.
Thank you very much for your reassurance. I was just taken aback when my GP (who I find generally excellent) discounted the B12. I'm just very anixous now and not sure if my symptoms are getting worse or I am focusing on them. The twitches I am certain are new. I have over a week to the first visit to the neurologist.
I realize your post is from 3 years ago but wanted to comment regarding the pain in your hands and feet. I hope this has been resolved by now. I'm now going through the process of being tested for B12 deficiency and have been studying up a lot on the various information available. If you got B12 injections methylcobalamin injections are best for neurological symptoms but many use cyanocobalamin. Read about them on this link - http://www.b12deficiency.info/b12-treatment/.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.